Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 14, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Feb 22, 2023, 2:51 PM CST for 5 counties in Illinois. It was in force for 54 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 22, 2023, 2:51 PM CST (20:51 UTC)
- Expired
- Feb 22, 2023, 3:45 PM CST
- In force
- 54 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Marion County, IL, Washington County, IL
The radar
The Evansville,IN radar (KVWX), 131 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 22, 2:55 PM CST | TSTM WND DMG | 1 Sse Greenville, IL | TIN ROOF ON OUTBUILDING PEELED UP, TREE LIMBS DOWN AND SEVERAL TREES DOWN. |
| Feb 22, 2:57 PM CST | TSTM WND GST 61 | 1 Ene Greenville, IL | |
| Feb 22, 3:00 PM CST | TSTM WND DMG | 1 Ese Carlyle, IL | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 ESE CARLYLE. 12 INCH DIAMETER TREES BLOWN DOWN. |
| Feb 22, 3:05 PM CST | TSTM WND GST 51 | Vandalia, IL | |
| Feb 22, 3:30 PM CST | TSTM WND GST 54 | 2 S Saint Peter, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 22, 12:20 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 653 m²/s²
- 0-3 km storm-relative helicity
- 724 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
041
WUUS53 KLSX 222051
SVRLSX
ILC005-027-051-121-189-222145-
/O.NEW.KLSX.SV.W.0014.230222T2051Z-230222T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
251 PM CST Wed Feb 22 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern Clinton County in south central Illinois...
Eastern Bond County in south central Illinois...
Marion County in south central Illinois...
Fayette County in south central Illinois...
Northeastern Washington County in south central Illinois...
* Until 345 PM CST.
* At 250 PM CST, severe thunderstorms were located along a line
extending from near Reno to near Beaver Creek to Beckemeyer, moving
east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* These severe thunderstorms will remain over mainly rural areas of
northeastern Clinton, eastern Bond, Marion, Fayette and
northeastern Washington Counties, including the following
locations... Alma, Loogootee, Huey, Pittsburg, Covington,
Selmaville, Dudleyville, St. Peter, Brubaker and Hagerstown.
This includes the following highways...
Interstate 70 in Illinois between exits 41 and 76.
Interstate 57 in Illinois between exits 116 and 135.
This also includes Carlyle Lake Recreational Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM CST for south central
Illinois.
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
A Tornado Watch remains in effect until 600 PM CST for south central
Illinois.
&&
LAT...LON 3870 8870 3850 8914 3851 8920 3841 8945
3874 8942 3886 8948 3893 8954 3920 8881
3891 8881 3891 8869
TIME...MOT...LOC 2050Z 251DEG 46KT 3890 8950 3878 8945 3860 8946
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRM4 follow-up statements
188
WWUS53 KLSX 222109
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
309 PM CST Wed Feb 22 2023
ILC005-189-222119-
/O.CAN.KLSX.SV.W.0014.000000T0000Z-230222T2145Z/
Bond IL-Washington IL-
309 PM CST Wed Feb 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOND AND NORTHEASTERN
WASHINGTON COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 600 PM CST for south central
Illinois.
LAT...LON 3870 8870 3850 8914 3851 8926 3905 8923
3920 8881 3891 8881 3891 8869
TIME...MOT...LOC 2109Z 249DEG 50KT 3900 8916 3888 8911 3870 8912
$$
ILC027-051-121-222145-
/O.CON.KLSX.SV.W.0014.000000T0000Z-230222T2145Z/
Clinton IL-Marion IL-Fayette IL-
309 PM CST Wed Feb 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR NORTHEASTERN CLINTON...MARION AND FAYETTE COUNTIES...
At 309 PM CST, severe thunderstorms were located along a line
extending from near Vandalia to Shobonier to Fairman, moving east at
55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
northeastern Clinton, Marion and Fayette Counties, including the
following locations: Alma...La Clede...Loogootee...St. James...
Shafter...Pittsburg...St. Paul...Avena...Selmaville and Vernon.
This includes the following highways...
Interstate 70 in Illinois between exits 61 and 76.
Interstate 57 in Illinois between exits 116 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM CST for south central
Illinois.
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3870 8870 3850 8914 3851 8926 3905 8923
3920 8881 3891 8881 3891 8869
TIME...MOT...LOC 2109Z 249DEG 50KT 3900 8916 3888 8911 3870 8912
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB922
WWUS53 KLSX 222119
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
319 PM CST Wed Feb 22 2023
ILC027-222129-
/O.CAN.KLSX.SV.W.0014.000000T0000Z-230222T2145Z/
Clinton IL-
319 PM CST Wed Feb 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 600 PM CST for south central
Illinois.
LAT...LON 3852 8910 3910 8908 3920 8881 3891 8881
3891 8869 3870 8870
TIME...MOT...LOC 2119Z 251DEG 55KT 3905 8895 3893 8890 3875 8891
$$
ILC051-121-222145-
/O.CON.KLSX.SV.W.0014.000000T0000Z-230222T2145Z/
Marion IL-Fayette IL-
319 PM CST Wed Feb 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR NORTHWESTERN MARION AND CENTRAL FAYETTE COUNTIES...
At 319 PM CST, severe thunderstorms were located along a line
extending from near Brownstown to 6 miles south of St. Elmo to near
Kinmundy, moving east at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
These severe thunderstorms will remain over mainly rural areas of
northwestern Marion and central Fayette Counties, including the
following locations: St. Peter...Alma...La Clede...Loogootee...St.
James...St. Paul...Avena...Brubaker...Tonti and Selmaville.
This includes the following highways...
Interstate 70 in Illinois between exits 68 and 76.
Interstate 57 in Illinois between exits 116 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM CST for south central
Illinois.
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.
&&
LAT...LON 3852 8910 3910 8908 3920 8881 3891 8881
3891 8869 3870 8870
TIME...MOT...LOC 2119Z 251DEG 55KT 3905 8895 3893 8890 3875 8891
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB712
WWUS53 KLSX 222130
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
330 PM CST Wed Feb 22 2023
ILC051-121-222145-
/O.CON.KLSX.SV.W.0014.000000T0000Z-230222T2145Z/
Marion IL-Fayette IL-
330 PM CST Wed Feb 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CST
FOR NORTHWESTERN MARION AND SOUTHEASTERN FAYETTE COUNTIES...
At 329 PM CST, severe thunderstorms were located along a line
extending from near Wrights Corner to near St. Elmo to near Farina,
moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Salem, Odin, Kinmundy, Farina, Omega, Stephen Forbes Station, Tonti,
La Clede, St. Peter, Alma, Loogootee, St. James, St. Paul, Selmaville
and Brubaker.
This includes Interstate 57 in Illinois between exits 116 and 135.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM CST for south central
Illinois.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3853 8907 3896 8893 3897 8882 3897 8881
3891 8881 3891 8869 3870 8870
TIME...MOT...LOC 2129Z 251DEG 46KT 3908 8882 3896 8877 3878 8878
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRB055
WWUS53 KLSX 222137
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
337 PM CST Wed Feb 22 2023
ILC051-121-222146-
/O.EXP.KLSX.SV.W.0014.000000T0000Z-230222T2145Z/
Marion IL-Fayette IL-
337 PM CST Wed Feb 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION AND
SOUTHEASTERN FAYETTE COUNTIES WILL EXPIRE AT 345 PM CST...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
A Tornado Watch remains in effect until 600 PM CST for south central
Illinois.
LAT...LON 3853 8907 3896 8893 3897 8882 3897 8881
3891 8881 3891 8869 3870 8870
TIME...MOT...LOC 2136Z 251DEG 46KT 3911 8872 3899 8867 3881 8868
$$
MRBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 2:48 PM CST, 3 minutes earlier.
Area forecast discussion, Feb 22, 2:48 PM CST, 3 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 248 PM CST Wed Feb 22 2023 .SHORT TERM... (Through Late Thursday Night) Issued at 223 PM CST Wed Feb 22 2023 Broken line of convection continues to move east across southwest and south-central Illinois. Thus far, there have been some sporadic marginally severe wind gusts. The overall lack of severity is likely due to a few factors, including limited instability, weak low-level lapse rates, and weak convergence along the line. However, there have been some weak mesovortices and line breaks along the QLCS. Given strong 0-1km shear and helicity, there remains a tornado threat over the next 1-2 hours. Greatest area of concern is in south-central Illinois where winds are more backed just southeast of a secondary surface low. After convection leaves the CWA by late this afternoon, cooler air will gradually infiltrate the region from the west. The synoptic cold front is forecast to move through the area late tonight into early Thursday morning. Falling temperatures are likely most of the day behind the front, owing to strong low-level cold air advection. Seasonably cold temperatures are forecast Thursday night, with lows in the mid teens to mid twenties. Gosselin .LONG TERM... (Friday through Next Wednesday) Issued at 223 PM CST Wed Feb 22 2023 Dry weather along with slightly below-normal temperatures is likely on Friday as a Canadian high pressure system remains to our northwest. By Friday night, some broad low-level moisture convergence occurs which may bring some light precipitation to the area. Believe most (if not all) of any measurable precipitation likely will be in the form of light rain, though cannot rule out a very brief period of sleet or freezing rain in northeast Missouri and west-central Illinois. Another round of light rain is possible late Saturday night into Sunday, mainly in parts of southeast Missouri and southwest Illinois. This looks to be in response to increasing low-level warm/moist advection on the western periphery of the departing surface anticyclone and ascent beneath the right-entrance region of an upper-level jet streak. Moderating temperatures are favored late weekend into early next week ahead of the approach of another vigorous midlevel shortwave trough. Widespread showers and at least isolated thunderstorms are forecast Sunday night into early Monday with its passage. Overall, we may see a similar setup as we did this afternoon, with low instability but high shear. At this early juncture, better probabilities for severe weather appear to be further to the south of our area based on the track of the midlevel shortwave and where stronger instability will reside. A brief cool down is forecast on Tuesday behind this system, though the air mass behind it is Pacific in nature. Therefore, above normal temperatures are likely on Tuesday. By Wednesday, GEFS/EPS ensembles show rising mid/upper level heights so a return to well-above normal temperatures is likely. Gosselin && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1125 AM CST Wed Feb 22 2023 Main concern through mid afternoon is an approaching line of storms which should strengthen across east central and southeast Missouri over the next 1-3 hours. Most likely area for severe winds should be from the St. Louis metro terminals and points south and southeast. Maintained wind gusts in the metro terminals of 40 knots, but did delay things about an hour. In addition to the wind gusts with the line, look for a brief period of reduced visibility, to around 1SM or possibly even less. After convection moves off, west/southwest wind gusts of 20-25 knots should be common. Winds should slowly veer more to the northwest with time, and increase in speed Thursday morning. Highest gusts should be at KUIN early Thursday, with gusts around 30 knots. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Feb 22, 4:15 AM CST, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 415 AM CST Wed Feb 22 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 415 AM CST Wed Feb 22 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are likely today across the region. Some thunderstorms will be strong to severe from mid-morning to evening with damaging winds the primary threat. However, a couple brief, weak tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms Sunday night into early Monday morning in portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Pfahler
In the hours before
Local storm report, Feb 22, 1:15 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
115 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM TSTM WND GST 1 SW WENTZVILLE 38.81N 90.87W
02/22/2023 E70 MPH ST. CHARLES MO TRAINED SPOTTER
YARD FURNITURE TOSSED.
&&
CARNEYLocal storm report, Feb 22, 1:48 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
148 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND GST 3 NNE ORCHARD FARMS 38.92N 90.43W
02/22/2023 M60 MPH ST. CHARLES MO ASOS
&&
PWLocal storm report, Feb 22, 1:58 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
158 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 PM TSTM WND GST CRESTWOOD 38.56N 90.38W
02/22/2023 M54 MPH ST. LOUIS MO PUBLIC
&&
PWLocal storm report, Feb 22, 2:29 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
229 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM TSTM WND GST FREEBURG 38.42N 89.91W
02/22/2023 E56 MPH ST. CLAIR IL EMERGENCY MNGR
&&
PWLocal storm report, Feb 22, 2:42 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
242 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND DMG HIGHLAND 38.74N 89.67W
02/22/2023 MADISON IL PUBLIC
MULTIPLE ROAD SIGNS BLOWN OVER.
&&
PWThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 7:41 AM CST | Severe Thunderstorm Warning | LSX | Calhoun, Jersey | 34 min |
| Feb 22, 12:41 PM CST | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey | 64 min |
| Feb 22, 1:53 PM CST | Severe Thunderstorm Warning | LSX | Monroe, Randolph | 52 min |
| Feb 22, 1:57 PM CST | Severe Thunderstorm Warning | LSX | Jersey, Macoupin, Madison, Montgomery | 63 min |
| Feb 22, 2:01 PM CST | Severe Thunderstorm Warning | LSX | Bond, Clinton, Madison, Monroe, Saint Clair, Washington | 59 min |
| Feb 22, 2:26 PM CST | Severe Thunderstorm Warning | LSX | Randolph, Saint Clair, Washington | 64 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.